Illinois, 2016

Flash Flood in Illinois, June 14, 2016

June 14, 2016 · NWS DVN · 1 event in 1 county or zone

Heavy rain producing storms impacted Tampico, IL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain producing storms impacted Tampico, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 2:21 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 14, 2:21 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
321 PM CDT TUE JUN 14 2016

.SYNOPSIS...
Issued at 317 PM CDT Tue Jun 14 2016

18Z surface data has low pressure in eastern South Dakota. A warm
front runs east southeast from the low into southwest Wisconsin and
then into northern Illinois. Weakly inferred boundaries were south
of this warm front from central Iowa into central Illinois.. Dew
points were in the 50s and 60s north of the warm front and in the
70s south of the front.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 317 PM CDT Tue Jun 14 2016

Isolated to scattered showers and thunderstorms, some in narrow
bands, will continue through late afternoon across the area.
Additional showers and thunderstorms should begin developing and
increase in coverage through sunset. Locally heavy rainfall will be
possible due to the high moisture content of the atmosphere.

This evening, the overall forcing suggests the convection will grow
upscale and form an organized thunderstorm complex. This complex
will move east northeast or possibly northeast with the northern
half of the area favored.

The ground is quite dry due to the lack of widespread rainfall
over the past 7-10 days. As a result, the ground should be able
to take this rainfall with little if any problems.

Locally heavy rainfall is expected from the storms that may result
in the ponding of water on some roads and low lying areas. It is
possible that localized amounts approaching 2 inches may occur
roughly in the highway 20 corridor.

After midnight, the cold front will sweep through the area. Showers
and thunderstorms will continue with the northern half of the area
favored. The rain is expected to quickly end from west to east with
at least the western half of the area dry by sunrise Wednesday.

On Wednesday, there may or may not be lingering convection over the
far eastern parts of the area shortly after sunrise. If convection
is present, it will move east of the area by mid-morning.

Late Wednesday morning and afternoon, the lack of any forcing
mechanism should result in dry conditions with diurnal clouds
developing. Temperatures Wednesday will average above normal.

.LONG TERM...(Wednesday NIGHT THROUGH Tuesday)
ISSUED AT 317 PM CDT Tue Jun 14 2016

Wednesday night through Friday, mainly dry conditions look to be in
store for the area as surface high pressure builds into the Midwest.
Temperatures should be close to or slightly above normal.

There are, however, two concerns. First, there is a weak upper level
disturbance moving down in the flow aloft Wednesday night. This
disturbance may or may not produce some nocturnal convection across
the far northwest areas.

Second, the models continue to indicate a band of unstable air that
would be conducive to convection Thursday through Friday. However,
the models disagree upon the location of this area of the unstable
air. If the area of unstable air is further east, then the far
southwest areas may see isolated to scattered showers and
thunderstorms, mainly during the afternoon and evening.

Friday night on...

Quiet and dry conditions will be seen across the area Friday night
through Sunday as high pressure remains across the area.
Temperatures should average above normal.

Starting Sunday night, the models diverge on their respective
solutions. Some solutions indicate Sunday night and possibly Monday
may be dry while others bring the next front into the area. As a
result, the model consensus has slight chance to chance pops Sunday
night, and then slight chance to low chance pops Monday through
Tuesday. Temperatures should continue to average near or a little
above normal.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON)
ISSUED AT 1226 PM CDT Tue Jun 14 2016

Difficult forecast for the TAF period as multiple rounds of
showers and thunderstorms to affect the sites through 06Z. Some of
these storms could be strong. Will edit tempo groups with
information when timing becomes more apparent. A cold front will
move through the area and lead to a wind shift to the WNW tonight.
Some MVFR fog is possible in the am, however opted to leave this
out due to low confidence.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Gibbs
Hazardous weather outlook, Jun 14, 8:37 AM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 AM CDT TUE JUN 14 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-151015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
936 AM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY TODAY...ESPECIALLY
THIS AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME
STRONG TO SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL. ISOLATED LARGE HAIL WILL ALSO BE
POSSIBLE. IN ADDITION...A TORNADO CANNOT BE RULED OUT WITH ANY
BOUNDARY INTERACTION.

THE STORM PREDICTION CENTER HAS PLACED AREAS GENERALLY ALONG AND
WEST OF A LINE FROM GALENA ILLINOIS...TO GENESEO ILLINOIS...TO
TO MACOMB ILLINOIS IN A SLIGHT RISK FOR SEVERE WEATHER.

HEAT INDEX VALUES IN THE MID TO UPPER 90S ARE LIKELY THIS AFTERNOON
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL RISE INTO THE MID AND UPPER 90S WEDNESDAY
AFTERNOON IN AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 80.

THERE WILL BE A LOW CHANCE FOR AN ISOLATED THUNDERSTORM ALONG AND
NORTH OF THE HIGHWAY 20 CORRIDOR LATE WEDNESDAY AFTERNOON AND INTO
THE EVENING. THEN THE NEXT CHANCE FOR THUNDERSTORMS WILL BE SUNDAY
NIGHT INTO MONDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
THUNDERSTORM POTENTIAL FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA
LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 14, 2:40 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE JUN 14 2016

ILC015-195-IAC045-097-142145-
CARROLL-WHITESIDE-CLINTON-JACKSON-
340 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARROLL
...WHITESIDE...CLINTON AND JACKSON COUNTIES THROUGH 445 PM CDT...

AT 339 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MILES TO NEAR FAIRHAVEN TO NEAR TAMPICO.
MOVEMENT WAS NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CLINTON...STERLING...ROCK FALLS...MORRISON...MOUNT CARROLL...
FULTON...SAVANNA...PROPHETSTOWN...LANARK...GARDEN PLAIN...
MILLEDGEVILLE...PRESTON...FAIRHAVEN...TAMPICO...SHANNON...LYNDON...
SABULA...CHADWICK...MILES AND COLETA.

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 20 AND 44.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4158 9001 4181 9017 4203 9046 4220 9034
      4219 9032 4220 8969 4193 8969 4193 8963
      4159 8963
TIME...MOT...LOC 2039Z 217DEG 15KT 4204 9034 4193 9001 4163 8974

GIBBS
Special weather statement, Jun 14, 2:55 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT TUE JUN 14 2016

ILC011-155-142145-
BUREAU-PUTNAM-
355 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUREAU AND PUTNAM
COUNTIES THROUGH 445 PM CDT...

AT 354 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES WEST OF LA MOILLE TO NEAR DEPUE
TO NEAR GRANVILLE. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...HENNEPIN...SPRING VALLEY...DEPUE...GRANVILLE...LADD...
TISKILWA...LA MOILLE...DALZELL...BUREAU JUNCTION...MCNABB...MARK...
OHIO...CHERRY...MALDEN...SEATONVILLE...STANDARD...ARLINGTON...
DOVER AND HOLLOWAYVILLE.

THIS INCLUDES INTERSTATE 80 IN ILLINOIS BETWEEN MILE MARKERS 52 AND
72.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4115 8918 4130 8956 4154 8957 4159 8951
      4158 8917 4116 8916
TIME...MOT...LOC 2054Z 228DEG 22KT 4151 8943 4138 8936 4124 8920

GIBBS
Local storm report, Jun 14, 3:32 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     LIGHTNING        CAMANCHE                41.79N 90.28W
06/14/2016                   CLINTON            IA   CO-OP OBSERVER

            LIGHTNING STRUCK TREE NEAR 16TH AVE IN CAMANCHE. TREE WAS
            COMPLETELY STRIPPED OFF ITS BARK.

&&

GROSS
Special weather statement, Jun 14, 4:19 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
519 PM CDT TUE JUN 14 2016

IAZ040-142315-
BUCHANAN-
519 PM CDT TUE JUN 14 2016

...FUNNEL CLOUDS WILL AFFECT BUCHANAN COUNTY...

AT 518 PM CDT...FUNNEL CLOUDS WERE LOCATED OVER URBANA...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
INDEPENDENCE...WINTHROP...HAZLETON...QUASQUETON...LAMONT...BRANDON...
ROWLEY...AURORA...STANLEY...FONTANA PARK...LITTLETON...INDEPENDENCE
AIRPORT...BUCHANAN COUNTY FAIRGROUNDS...FONTANA COUNTY PARK...JAKWAY
PARK...WINTHROP GOLF COURSE...WAPSIPINICON GOLF COURSE...LIME CREEK
COUNTY PARK AND OTTERVILLE.

FUNNEL CLOUDS OF THIS NATURE ARE SHORT LIVED AND RARELY TOUCH THE
GROUND. HOWEVER...IF YOU NOTICE ONE APPROACHING THE GROUND...MOVE
INDOORS TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL CLOUD SIGHTINGS TO THE
NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER
SERVICE IN THE QUAD CITIES.

LAT...LON 4262 9161 4248 9161 4230 9184 4230 9206
      4235 9207 4264 9199 4264 9166
TIME...MOT...LOC 2218Z 209DEG 22KT 4232 9197

GIBBS
Special weather statement, Jun 14, 4:29 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
529 PM CDT TUE JUN 14 2016

IAZ041-042-052>054-142330-
JACKSON-DUBUQUE-JONES-LINN-DELAWARE-
529 PM CDT TUE JUN 14 2016

...A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING FUNNEL CLOUDS WILL
AFFECT SOUTHWESTERN DUBUQUE...JONES...NORTHEASTERN LINN...DELAWARE
AND WEST CENTRAL JACKSON COUNTIES THROUGH 630 PM CDT...

LOCATIONS IMPACTED INCLUDE...
ANAMOSA...MANCHESTER...DYERSVILLE...MONTICELLO...CASCADE...EPWORTH...
FARLEY...PEOSTA...CENTRAL CITY...SPRINGVILLE...EDGEWOOD...
EARLVILLE...COGGON...HOPKINTON...WYOMING...DELHI...NEW VIENNA...
COLESBURG...WORTHINGTON AND RYAN.

FUNNEL CLOUDS OF THIS NATURE ARE SHORT LIVED AND RARELY TOUCH THE
GROUND. HOWEVER...IF YOU NOTICE ONE APPROACHING THE GROUND...MOVE
INDOORS TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL CLOUD SIGHTINGS TO THE
NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER
SERVICE IN THE QUAD CITIES.

LAT...LON 4264 9113 4244 9073 4219 9064 4201 9114
      4198 9149 4230 9160 4264 9161 4265 9124
TIME...MOT...LOC 2228Z 180DEG 0KT 4255 9149 4232 9109 4213 9071

GIBBS
Local storm report, Jun 14, 4:30 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FUNNEL CLOUD     TROY MILLS              42.28N 91.68W
06/14/2016                   LINN               IA   LAW ENFORCEMENT

            NUMEROUS REPORTS OF A BRIEF FUNNEL CLOUD BETWEEN TROY
            MILLS AND WALKER. TIME APPROXIMATE.

&&

DLS

The radar

The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whiteside

When
June 14, 4:32 PM CST to 6:32 PM CST
Where
Whiteside County, 2.23 mi NE of Leon Corners to 4.03 mi NNW of Tampico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.619, -89.885

A 5 inch rainfall event in one hour produced flash flooding in and around Tampico Illinois. A road 1 mile west of Tampico was closed due to flooding, and other roads in an around Tampico were reported to be covered in water. The city park in Tampico was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630095.